CSN Login
Members Online: 10

You are here

Chemo advice

alexinlv's picture
alexinlv
Posts: 194
Joined: Jul 2010

Hi all. It's taken 3 months for a plan for my husband to be put in place and yesterday he had his first chemo treatment (4th go around - dx 9/2009 stage 3. 2011 stage iv liver resection, and now 2 mets to lungs and one 5 cm met to liver).  So the plan is 4 cycles irinotican, xeloda, avastin. He's never done irinotecan before and only did avastin for a short time 2years ago.  He was violently ill yesterday after the infusion.  He's better today but totally knocked out.  I have to keep waking him to get fluids in him.  Looking for advice or any experiences you have had. Thanks! 

thxmiker's picture
thxmiker
Posts: 1282
Joined: Oct 2010

Irinotecan made me very nauseated.  It does go away in about 4 days and is less severe after day two.  There is an IV Anti Nausea med they can give you to start the process.  It did help me, but I still got severely nauseated.

Bananas, Oatmeal, and Orange Juice helped me a lot.  I could get a quick hit of energy from Bananas and OJ.  Oatmeal slows the bowels and helped me keep food in me.  Else the diarrhea was severe also. It took me five days to feel good again.  

 

Sending our thoughts and prayers for a succesful outcome!

Best Always, mike

AnnLouise's picture
AnnLouise
Posts: 276
Joined: Mar 2013

Should not cause any bad side effects,, xeloda can cause fatigue and I haven't done irinotican. Hope your husband feels better ...fluids are so important....dehydration sneaks up on you fast! Thinking of you both...~Ann

Sundanceh's picture
Sundanceh
Posts: 4408
Joined: Jun 2009

Hi Alex

Irinotecan can be very hard for some of us....Xeloda watch the foot and hand syndrome....feet can get bad and split...but if you start moisturing them it can help alleviate some of those symptoms before the toxixicity begins to build up....it is cumulative and builds up progressively.  It was too late for me when my onc mentioned any potential side effects.

So, I would encourage you to use Bag Balm or Udder Cream to help with his feet....

Most folks do ok on Avastin....since you're only doing 4, he should be fine as well.  If he stays on it longer term, I'll talk with you more then.

Chelsea71
Posts: 1170
Joined: Sep 2012

Steve showed me his feet a couple weeks ago and they were a mess. I've told him to nip any problem in the bud by being proactive. But anyways, this one turned from a small problem into a big one. I picked up some bag balm and it worked like a charm. Huge improvement within just a couple days!

AnnLouise's picture
AnnLouise
Posts: 276
Joined: Mar 2013

Sundanceh  is right about the hand/foot syndrome,with xeloda. I forget about that because I haven't dealt with that yet. I was on 9 rounds last year and I am on #5 now. I put so much lotion on my hands and feet! Bag balm and udderly smooth are great but if you need something else a dermatologist suggested Vanicream and you can get it online on amazom. It works well also. just another option.....~Ann

PhillieG's picture
PhillieG
Posts: 4891
Joined: May 2005

That one can be tough at the start. It does get easier over time but I hope when your husband finishes this round that things shrunk significantly and he's doing better. Like some others have said, he should feel better in 3-5 days.

-phil

alexinlv's picture
alexinlv
Posts: 194
Joined: Jul 2010

Thank you for your comments and advice.  He is so nausiated but no vomiting.  I had to work today and I was so worried that he wouldn't drink enough water or eat.  Boy, this is sure a tough road.  I feel so awful for my strong and amazingly positive husband.  it is so hard to see him like this again.  I hope he feels better in a few days.  Those of you who have gone through chemo, after a really tough round, how did you get yourself back in for the infusion?  He will go again for the irinotican and avastin in 3 weeks and is already having anxiety I can tell.  Thank you!

bigman4christ's picture
bigman4christ
Posts: 87
Joined: Oct 2012

Hi Alexinlv, i had that exact combination for my first 3 rounds of chemo when i started and the avastin and xeloda were fine but the other one was a pain in the but for me, it made me nausiated for the first 3 days or so.  but the anti-nausa medicine that they gave me helped but you have to be ontop/ahead of it for it to really work.  i found out quickly that even after a day or two i might be feeling a little better but if i stopped taking my anti-nausa medicine it would come back to me a little bit at a time.  so try to stay on top of that.  as far as getting back for another infusion, it is not something that any of us lookforward to but we all now that it is something that we have to do to get better.  I know for me i will complain and say that i dont want to go but ultamatly i will always go back for the next one because i am a fighter and that is what we have to do.  hope your husband is feeling better today!

zach

Chelsea71
Posts: 1170
Joined: Sep 2012

Did they give him a steroid called Dexamethasone (decadron) with his chemo? With the steroid Steve is fine (he is on Folfiri). Without it he has cramps and nausea.

Chelsea

herdizziness's picture
herdizziness
Posts: 3642
Joined: Apr 2010

I could help, but I would throw up once the day after and then just diarrhea after every meal.

But as you know it's the drinking fluids is one of the most important things, and it's hard to force yourself to drink, I'm glad he's got you there to make him keep the fluids coming.

Are they giving him anti-nausea medication?  I never took mine, but that's because I would eat a medical marijuana truffle, or cookie which truly worked fantastic for that.  If it is legal in your state I would say run down to the store and pick him up some.

wish I had better advice.

Winter Marie

 

Subscribe to Comments for "Chemo advice"